Skip to Content

FLU RESTRICTIONS (Effective January 8): Due to a steady increase in flu cases in our community and in our hospitals, children age 12 and younger should not visit people in Cone Health hospitals. Get the Details

Medicines That Can Cause Nausea and Vomiting

Topic Overview

Many nonprescription and prescription medicines can cause nausea or vomiting. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Medicines used to treat cancer (chemotherapy).
  • Opioid pain medicines.
  • Vitamins and mineral supplements, such as iron.

If you think that your nausea or vomiting may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find out whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Wellness Matters

Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.

Subscribe Now

Health Library